Dermatology· Topic 3.1 Dermatitis (eczemas)· 3.1.7

Lichenoid drug eruption

Lichenoid drug eruption is a drug-induced form of lichen planus that develops insidiously, months to a year or more after starting a culprit drug, and can affect any body surface with violaceous, flat-topped papules resembling idiopathic lichen planus. Diagnosis rests on a temporal medication history plus morphology, and first-line treatment is identifying and stopping the causative drug, adding a high-potency topical corticosteroid and an oral antihistamine for symptom control while it clears.

12 min read4 practice questions8 key factsSubscriber article
  • Topic review
    The full article, organized the way the exam asks it.
  • ABIM-format MCQs
    Vignettes with an explanation for every wrong answer.
  • Key facts
    The numbers and thresholds worth memorizing, up front.
  • AI tutor
    MedBrain answers the question you're stuck on.

What this article covers

  • Overview

    Definition: lichenoid drug eruption, also called drug-induced lichen planus, is a cutaneous drug reaction that is morphologically similar to idiopathic lichen planus, producing flat-topped, violaceous or hyperpigmented, pruritic papules.

  • Epidemiology

    Context among drug eruptions: adverse cutaneous drug reactions overall affect 2 to 3 percent of hospitalized patients, and exanthematous (morbilliform) eruptions account for roughly 90 percent of all…

  • Risk factors

    Beta-blockers, ACE inhibitors, methyldopa, penicillamine, quinidine, antimalarials, and thiazide diuretics: the classically implicated drug classes, most frequently reported to trigger the eruption.

  • Pathophysiology

    Lichenoid tissue reaction: the eruption represents a drug-triggered variant of the same lichenoid inflammatory pattern seen in idiopathic lichen planus, with a T-cell-mediated immune response directed at the epidermis.

  • Clinical features

    Diagnostic pattern: violaceous or hyperpigmented, pruritic, flat-topped papules that resemble the 6-P morphology of idiopathic lichen planus, arising in a patient on a temporally consistent culprit…

  • Differential diagnosis

    Idiopathic lichen planus: chronic, recurrent disease on the classic flexor surfaces without any temporally associated culprit drug, unlike lichenoid drug eruption, which follows a specific medication…

  • Diagnosis

    Diagnose from morphology plus a temporally consistent drug history, confirmed by improvement after withdrawal: the clinching basis is a lichenoid eruption (violaceous, flat-topped, pruritic papules)…

  • Management

    First, identify and discontinue the causative drug, since removing the trigger is the definitive treatment and distinguishes this eruption from idiopathic lichen planus, which does not resolve with any medication change.

  • Complications

    Prolonged eruption from unrecognized drug exposure: if the culprit drug is not identified and stopped, the lichenoid eruption can persist rather than clearing on its own.

  • Prognosis

    Improvement follows drug withdrawal: the practical marker of this diagnosis is clinical improvement once the causative drug is stopped, in contrast with idiopathic lichen planus, which follows its own independent course.

  • Prevention

    Take a complete, duration-inclusive medication history before attributing a new lichenoid eruption to another cause, asking specifically about beta-blockers, ACE inhibitors, methyldopa…

Read the whole article

Subscribing to Internal Medicine opens every article, the full question bank and MedBrain, on the web, iPhone and Android.